Please use this identifier to cite or link to this item:
Therapy with hypertonic saline in combination with anti-convulsants for hyponatremia-induced seizure: a case report and review of the literature.
|Title:||Therapy with hypertonic saline in combination with anti-convulsants for hyponatremia-induced seizure: a case report and review of the literature.|
|Authors:||Youn, Kristi S M|
|Issue Date:||Dec 2002|
|Abstract:||Seizures are an uncommon but serious complication of hyponatremia which can lead to permanent brain damage and even death. It is recommended that patients with hyponatremic-induced seizures be treated with 3% hypertonic saline, however, a rapid rate of correction may result in central pontine myelinolysis (CPM), a severe neurological disorder characterized by mutism, dysarthria, spastic quadriparesis, and pseudobulbar palsy. The patient in this case developed a hyponatremia-induced generalized tonic-clonic seizure which was aborted by rapid therapy with diazepam, followed by hypertonic saline and phenytoin. Subsequent replacement of hypertonic saline with normal saline and salt tabs in combination with phenytoin allowed gradual correction of serum sodium without any subsequent seizures or neurological complications.|
|Appears in Collections:||Hawaii Medical Journal Articles For 2002|
Items in eVols are protected by copyright, with all rights reserved, unless otherwise indicated.